Wisconsin, 2021

Hail and Damaging Wind in Wisconsin, June 24, 2021

June 24, 2021 · NWS GRB · 5 events in 2 counties and zones

A thunderstorm complex developed across western Wisconsin in the mid afternoon hours and tracked east ahead of a cold front. The strongest storms produced large hail and damaging winds across central Wisconsin during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A thunderstorm complex developed across western Wisconsin in the mid afternoon hours and tracked east ahead of a cold front. The strongest storms produced large hail and damaging winds across central Wisconsin during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 24, 1:51 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 24, 1:51 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
251 PM CDT Thu Jun 24 2021

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 250 PM CDT Thu Jun 24 2021

Scattered showers and thunderstorms will likely continue along an
old boundary from Wausau to Door County into the late afternoon
hours, while stronger convection gets organized around Eau Claire
where low 70s dewpoint, low level convergence, and increasing
surface based CAPE are located. Think there will likely be a line
of storms from around EAU to RHI to IMT ahead of a weak cold front
in the next few hours which will move slowly southeast with time
and diminish with the loss of surface heating late this evening.

Wet bulb zero heights are not especially conducive for large hail,
and shear is not impressive. But there looks to be sufficient
instability to get a few strong or severe storms with strong
winds and possibly large hail. Precipitable water values are very
high, and some slow moving storms could make for a local flooding
threat. Lows tonight will be warm due to the cloud cover and a
steady breeze.

Slightly drier air will arrive Friday, but there could be a few
showers south of highway 10 in the afternoon. Highs will be close
to normal for this time of the year.

.LONG TERM...Friday Night Through Thursday
Issued at 250 PM CDT Thu Jun 24 2021

Several chances for showers and storms highlights the long term
forecast as the flow over North America becomes highly-amplified
into next week. Timing best chances and specific amounts will be a
forecast challenge, but in general this pattern should help
chopping away at the drought conditions across the area. Temps
look to be near or slightly below normal for most of the period.

Friday night into Sunday...latest guidance is showing most of
Friday night looking dry, but with the boundary lingering in the
area and another ripple of shortwave energy possibly crossing the
area within the fast west/southwest upper flow, can't rule out a
few showers or storms, especially across central and east central
WI. Still some healthy PWATs between 1.25-1.75" across the area,
so any storm could produce some locally heavy rainfall. A more
pronounced wave is still forecast to ride along the front and
through the area on Saturday. Exact timing and location is still a
little uncertain, but will favor central and east central WI to
see the more widespread activity. Severe weather threat looks low
in our area due to lack of instability, but with PWATs still over
1.25", heavy rain will be the main threat. Some areas will be
fairly saturated by this point, so the flooding risk may begin to
increase. The most widespread activity is expected to end/exit the
area Saturday evening with only some lingering activity possible
overnight. Weak frontal boundary and upper trough to our west will
keep rain chances in the forecast on Sunday, but think any
activity would be more isolated in nature. The ECMWF, however,
continues to try to bring another wave along the front, bringing
more widespread precip on Sunday. Something to watch.

Rest of the long term...as the upper trough remains nearly
stationary just west of the region early in the week, then a
closed low will meander over the northern Plains and/or western
Great Lakes. Models handle where the low tracks differently,
ranging from the Dakotas to Lower Michigan. So exactly how the
overall pattern will shape up is far from being properly resolved.
This leaves chance PoPs littered throughout the period. Highest
chances will be with daytime heating and highest instability, but
any of the stronger shortwaves and our proximity to the upper low
could keep and shower/storms going into the nighttime hours.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1255 PM CDT Thu Jun 24 2021

ceilings of 2500 to 3500 feet and scattered showers
are expected across the area through the late afternoon and early
evening hours. Thunderstorms are expected to form between MSP and
EAU during the late afternoon and expand northeast ahead of a
weak cold front. The activity is forecast to move slowly southeast
across the region during the evening hours.

Shower and thunderstorm activity should diminish overnight, with
low clouds and IFR conditions over much of the area after
midnight.

Low clouds may be slow to leave Friday morning, but once they do
conditions should improve to VFR in most areas by late afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until 1 AM CDT Friday for WIZ022-040-050.
&&

SHORT TERM.....RDM
LONG TERM......Bersch
AVIATION.......RDM
Hazardous weather outlook, Jun 24, 2:32 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
332 PM CDT Thu Jun 24 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
332 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a marginal risk of severe storms with damaging winds and
large hail through the evening hours. Local flooding is possible
as well.

Hazardous swimming conditions are likely along Lake Michigan
beaches through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are possible mostly south of Highway 10 Friday
afternoon and evening. Severe storms are not expected.

Periodic chances of thunderstorms can be expected from Saturday
into Wednesday. At this time, widespread severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed tonight.

LMZ521-522-541>543-252045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
332 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Conditions hazardous to small craft are expected into this
evening, mainly on Lake Michigan.

Thunderstorms are possible through the evening hours. Some could
produce strong winds, hail and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Periodic chances of thunderstorms can be expected Friday afternoon
into Saturday. Any thunderstorms would pose a hazard to boaters.

RDM/Bersch

In the hours before

Special weather statement, Jun 24, 12:16 PM CST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Green Bay WI
116 PM CDT Thu Jun 24 2021

WIZ020>022-031-073-074-241915-
Southern Oconto County WI-Southern Marinette County WI-Shawano WI-
Northern Oconto County WI-Door WI-Menominee WI-
116 PM CDT Thu Jun 24 2021

...SPECIAL WEATHER STATEMENT...

At 113 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from South Branch to 7 miles southeast of Gillett to
6 miles north of Bay Shore Park. Movement was east at 30 mph.

Heavy rain, pea size hail and winds in excess of 30 mph will be
possible with these storms.

Locations impacted include...
Marinette, Sturgeon Bay, Menominee, Oconto, Gillett, Jacksonport,
Pound, Ephraim, Egg Harbor and South Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm.

&&

LAT...LON 4508 8699 4467 8733 4467 8782 4499 8742
      4503 8754 4494 8759 4491 8777 4469 8793
      4473 8825 4485 8851 4512 8864 4526 8771
      4517 8774 4511 8766 4512 8754 4504 8753
      4500 8742 4508 8736 4521 8742 4532 8695
TIME...MOT...LOC 1813Z 264DEG 26KT 4500 8851 4482 8819 4472 8776

Bersch
Special weather statement, Jun 24, 2:11 PM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
311 PM CDT Thu Jun 24 2021

WIZ022-040-242100-
Kewaunee WI-Door WI-
311 PM CDT Thu Jun 24 2021

...SPECIAL WEATHER STATEMENT...

At 309 PM CDT, Doppler radar was tracking thunderstorms over
Kewaunee and southern Door counties, moving northeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sturgeon Bay, Algoma, Egg Harbor, Whitefish Bay, Brussels,
Forestville, Clay Banks, Valmy, Gregorville and Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4486 8715 4476 8727 4447 8744 4473 8777
      4475 8775 4480 8784 4476 8775 4487 8765
      4494 8745 4508 8735 4488 8714
TIME...MOT...LOC 2009Z 232DEG 21KT 4469 8758

RDM
Special weather statement, Jun 24, 2:55 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
355 PM CDT Thu Jun 24 2021

WIZ022-040-242145-
Kewaunee WI-Door WI-
355 PM CDT Thu Jun 24 2021

...SPECIAL WEATHER STATEMENT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Dyckesville, moving east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sturgeon Bay, Algoma, Brussels, Casco, Forestville, Clay Banks,
Lincoln, Gregorville, Rankin and Euren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4477 8726 4459 8738 4455 8769 4472 8776
      4489 8716 4486 8715
TIME...MOT...LOC 2054Z 253DEG 23KT 4466 8763

Kurimski
Special weather statement, Jun 24, 3:29 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
429 PM CDT Thu Jun 24 2021

WIZ030-242230-
Marathon WI-
429 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARATHON COUNTY
UNTIL 530 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loyal, or 16 miles north of Neillsville, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Spencer around 450 PM CDT.
  Marshfield around 505 PM CDT.

Other locations impacted by this storm include Edgar, Rozellville,
Milan, Cherokee, Unity, Stratford, March Rapids, Poniatowski, Rib
Falls and Fenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4500 9031 4502 8987 4469 8986 4468 9032
TIME...MOT...LOC 2128Z 271DEG 20KT 4479 9048

Kurimski
Special weather statement, Jun 24, 4:20 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Green Bay WI
520 PM CDT Thu Jun 24 2021

WIZ030-035-036-242315-
Wood WI-Marathon WI-Portage WI-
520 PM CDT Thu Jun 24 2021

...SPECIAL WEATHER STATEMENT...

At 520 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spencer to 6 miles northwest of
Pittsville. Movement was east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Wisconsin Rapids, Marshfield, Rib Mountain, Mosinee, Spencer,
Pittsville, Rothschild, Knowlton, Stratford and Biron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4481 9032 4490 8961 4441 8964 4442 9032
TIME...MOT...LOC 2220Z 266DEG 24KT 4477 9019 4451 9021

Hykin

The radar

The La Crosse radar (KARX), 119 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wood

When
June 24, 5:10 PM CST
Where
Wood County, 2.13 mi SSW of Vesper
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.450, -89.980

Quarter size hail fell near Vesper.

Thunderstorm Wind, Wood

When
June 24, 5:15 PM CST
Where
Wood County, Rudolph
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.500, -89.800

Thunderstorm winds downed trees in Rudolph. The time of this report is an estimate based on radar data.

Hail, Wood

When
June 24, 5:29 PM CST
Where
Wood County, 1.7 mi NW of Wisconsin Rapids
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.400, -89.840

Nickel size hail fell in Wisconsin Rapids.

Hail, Portage

When
June 24, 5:30 PM CST to 5:35 PM CST
Where
Portage County, 0.85 mi SE of Park Ridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.510, -89.560

Golf ball size hail fell in Stevens Point.

Hail, Portage

When
June 24, 5:42 PM CST
Where
Portage County, Plover
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
44.450, -89.530

Half Dollar size hail fell in Plover.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956789, 956793, 956790, 956791, 956792.